Alert archive / South Dakota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 310, NWS Rapid City, SD

July 22, 2008Fall River County, South Dakota

NWS Rapid City, SD issued this severe thunderstorm warning at Jul 22, 2008, 4:53 PM MDT for Fall River County, South Dakota. It was in force for 67 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2008, 4:53 PM MDT (22:53 UTC)
Expired
Jul 22, 2008, 6:00 PM MDT
In force
67 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon

County Fall River County, SD

The radar

The Rapid City radar (KUDX), 123 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 5:23 PM MDTTSTM WND GST 606 Nnw Ardmore, SD
Jul 22, 5:50 PM MDTTSTM WND GST 6013 E Ardmore, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 22, 2:25 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 10.9 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2008-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1202 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2008-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1202 J/kg
Mixed-layer CIN
-240 J/kg
Mixed-layer LCL
1375 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KUNR 222252
SVRUNR
SDC047-230000-
/O.NEW.KUNR.SV.W.0310.080722T2253Z-080723T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RAPID CITY SD
453 PM MDT TUE JUL 22 2008

THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL FALL RIVER COUNTY IN SOUTHWESTERN SOUTH DAKOTA...

* UNTIL 600 PM MDT

* AT 449 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH
  QUARTER SIZE HAIL.  THIS STORM WAS LOCATED NEAR RUMFORD...OR ABOUT
  11 MILES SOUTHEAST OF EDGEMONT...MOVING EAST AT 15 MPH.

IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY
BUILDING AWAY FROM WINDOWS.

LAT...LON 4329 10384 4331 10331 4301 10329 4300 10388
TIME...MOT...LOC 2253Z 259DEG 13KT 4315 10371

$$

CZEPYHA
2 follow-up statements
000 
WWUS53 KUNR 222319
SVSUNR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
519 PM MDT TUE JUL 22 2008

SDC047-230000-
/O.CON.KUNR.SV.W.0310.000000T0000Z-080723T0000Z/
FALL RIVER SD-
519 PM MDT TUE JUL 22 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR CENTRAL FALL RIVER COUNTY...

AT 514 PM MDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
THUNDERSTORM WITH LARGE HAIL UP TO GOLF BALL SIZE.  THIS STORM WAS
LOCATED NEAR ARDMORE...OR ABOUT 20 MILES SOUTHEAST OF EDGEMONT...
MOVING EAST AT 19 MPH.

LAT...LON 4329 10384 4331 10331 4301 10329 4300 10388
TIME...MOT...LOC 2319Z 263DEG 16KT 4308 10355

$$

CZEPYHA
000 
WWUS53 KUNR 222325
SVSUNR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
524 PM MDT TUE JUL 22 2008

SDC047-230000-
/O.CON.KUNR.SV.W.0310.000000T0000Z-080723T0000Z/
FALL RIVER SD-
524 PM MDT TUE JUL 22 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR CENTRAL FALL RIVER COUNTY...

AT 519 PM MDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
THUNDERSTORM WITH LARGE HAIL UP TO GOLF BALL SIZE...AND WIND GUSTS TO
60 MPH.  THIS STORM WAS LOCATED 7 MILES NORTHEAST OF ARDMORE...OR
ABOUT 21 MILES SOUTHEAST OF EDGEMONT...MOVING EAST AT 18 MPH.

60 MILE PER HOUR WINDS WERE REPORTED 6 MILES NORTH NORTHWEST OF
ARDMORE AT 523 PM MDT.

LAT...LON 4329 10384 4331 10331 4301 10329 4300 10388
TIME...MOT...LOC 2324Z 263DEG 16KT 4308 10352

$$

CZEPYHA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:20 PM MDT, 2 hours 33 minutes earlier.

Area forecast discussion, Jul 22, 2:20 PM MDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
220 PM MDT TUE JUL 22 2008

.DISCUSSION...AN UPPER LEVEL RIDGE IS LOCATED ACROSS THE WESTERN
HIGH PLAINS WITH A SHORT WAVE MOVING ACROSS WESTERN WYOMING AND
MONTANA CURRENTLY. WARM AND VERY MOIST AIR IS PRESENT ACROSS
WESTERN SOUTH DAKOTA WITH DEW POINTS IN THE MID TO UPPER 60S AND
TEMPS MAINLY IN THE 80S.

A WAVE MOVING THROUGH THE RIDGE THIS AFTERNOON AND TONIGHT WILL
CAUSE SOME THUNDERSTORMS TO DEVELOP. WITH HIGH PRECIPITABLE WATER
VALUES...100 TO 150 PERCENT OF NORMAL...AND ANTICIPATED SLOW STORM
MOTION...SOME OF THESE STORMS HAVE THE POTENTIAL TO PRODUCE HEAVY
RAINFALL. THE 18Z SOUNDING FOR KRAP STILL SHOWS HIGH PRECIPITABLE
WATER VALUES AND THE CLOUD COVER IS BEGINNING TO THIN OUT
CONSIDERABLY ACROSS WESTERN SOUTH DAKOTA. WITH THE ADDITIONAL
HEATING FROM THE ABSENCE OF THE CLOUD COVER...IT IS INCREASINGLY
LIKELY THAT THUNDERSTORMS WILL BE ABLE TO BREAK THE
CAP...ESPECIALLY OVER THE HILLS AND WYOMING. THUNDERSTORMS CHANCES
WILL SHIFT EASTWARD OVERNIGHT WITH ADDITIONAL SUPPORT FROM AN
INCREASING LOW LEVEL JET ACROSS THE SOUTH DAKOTA PLAINS.

THE UPPER LEVEL RIDGE FLATTENS FOR WEDNESDAY WITH ANOTHER WAVE AND
A SURFACE TROUGH MOVING THROUGH. HIGH CAPE VALUES AND STEEP LAPSE
RATES WILL ADD TO THE SEVERE WEATHER POTENTIAL. ANOTHER SYSTEM
PASSES THROUGH ON THURSDAY...MAINLY TO THE NORTH...BRINGING
ANOTHER CHANCE FOR SOME THUNDERSTORMS. STORM DEVELOPMENT MAY BE
LIMITED BY STABLE AIR LEFT BEHIND BY WEDNESDAYS CONVECTION.

EXTENDED...AN UPPER LEVEL RIDGE WILL REMAIN OVER THE PLAINS THIS
WEEKEND AND INTO THE WORK WEEK. THIS RIDGE WILL CONTINUE TO BRING
SLIGHTLY ABOVE AVERAGE TEMPS TO THE AREA. A SERIES OF DISTURBANCES
WILL PASS OVER THE RIDGE AND COULD BRING A FEW THUNDERSTORMS TO THE
AREA EACH DAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS.

&&

.AVIATION...ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TODAY
AND TONIGHT MAINLY ACROSS NORTHEASTERN WY AND FAR WESTERN SD. SOME
SEVERE STORMS...WITH LARGE HAIL AND LOCALLY HEAVY RAINFALL...ARE
POSSIBLE.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR BUTTE-CENTRAL BLACK
     HILLS-CUSTER CO PLAINS-FALL RIVER-HARDING-HERMOSA FOOT
     HILLS-NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-NORTHERN
     MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
     SHANNON-SOUTHERN BLACK HILLS-SOUTHERN FOOT HILLS-SOUTHERN
     MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS.

     FLASH FLOOD WATCH FROM 6 PM MDT THIS EVENING THROUGH LATE
     TONIGHT FOR BENNETT-HAAKON-JACKSON-ZIEBACH.

WY...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NORTHEASTERN CROOK-
     NORTHERN CAMPBELL-SOUTHERN CAMPBELL-WESTERN CROOK-WESTON-
     WYOMING BLACK HILLS.

&&
Hazardous weather outlook, Jul 22, 12:15 PM MDT, 4 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1215 PM MDT TUE JUL 22 2008

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-231300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
1215 PM MDT (115 PM CDT) TUE JUL 22 2008

...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NORTHEASTERN WYOMING
AND WESTERN SOUTH DAKOTA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A CHANCE OF THUNDERSTORMS TODAY. THE BEST CHANCE WILL
BE LATE THIS AFTERNOON AND EVENING ACROSS NORTHEASTERN WYOMING AND
THE BLACK HILLS...THEN ACROSS THE ENTIRE AREA TONIGHT. A FEW STORMS
MAY BECOME SEVERE ACROSS FAR NORTHWESTERN SOUTH DAKOTA AND
PORTIONS OF NORTHEASTERN WYOMING. THERE IS ALSO THE POTENTIAL FOR
LOCALIZED HEAVY RAINFALL AS MOISTURE LEVELS ARE HIGH AND STORMS THAT
DEVELOP ARE EXPECTED TO MOVE VERY SLOWLY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A COOL FRONT WILL CROSS THE AREA WEDNESDAY AND WEDNESDAY NIGHT. THERE
IS A GOOD CHANCE THAT STORMS MAY BECOME SEVERE BY WEDNESDAY
AFTERNOON AND CONTINUE THROUGH WEDNESDAY EVENING...WITH THE BEST
CHANCE FOR SEVERE STORMS ACROSS WESTERN AND CENTRAL SOUTH DAKOTA.
LARGE HAIL AND WIND GUSTS WILL BE THE PRIMARY THREATS...ALTHOUGH AN
ISOLATED TORNADO IS POSSIBLE ON THE SOUTH DAKOTA PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY.

In the hours before

Local storm report, Jul 22, 4:42 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
442 PM MDT TUE JUL 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             5 S OELRICHS            43.11N 103.23W
07/22/2008  E1.75 INCH       FALL RIVER         SD   PUBLIC

&&

MSMITH
Local storm report, Jul 22, 4:50 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
450 PM MDT TUE JUL 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             7 W PROVO               43.19N 103.97W
07/22/2008  E0.88 INCH       FALL RIVER         SD   PUBLIC

            ALSO HAD VERY HEAVY RAIN.

&&

MSMITH

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 11:38 AM MDTFlash Flood WatchUNRBennett, Butte, Custer, Fall River, Haakon, Harding and 7 more16 hr
Jul 22, 3:54 PM MDTSevere Thunderstorm WarningUNRFall River66 min
Jul 22, 3:57 PM MDTSevere Thunderstorm WarningUNRFall River63 min
Jul 22, 3:58 PM MDTFlash Flood WarningUNRFall River6 hr
Jul 22, 4:38 PM MDTFlash Flood WarningUNRFall River6 hr
Jul 22, 4:44 PM MDTSevere Thunderstorm WarningUNRFall River44 min
Jul 22, 5:20 PM MDTAreal Flood AdvisoryUNRFall River6 hr
Jul 22, 5:38 PM MDTSevere Thunderstorm WarningUNRFall River50 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.